Now Reading
Unintentional Arterial Injection

Unintentional Arterial Injection

Just as the anesthesia provider was about to inject the medication, he conducted one more check and discovered he was connecting the syringe of rocuronium into a port on the arterial-line tubing.”

Case Context | Provider Narrative | Contributing Factors | Lessons Learned

Case Context

Patient: middle-aged female
Diagnosis: bilateral arm radiculopathies
Procedure: posterior cervical fusion
Allergies: NKDA
Anesthetic plan: general anesthesia with endotracheal tube; prone position

Provider Narrative

A middle-aged patient presented for a posterior cervical fusion. A general anesthetic with an endotracheal tube and the prone position was planned.

The patient was premedicated with 2 mg midazolam IV. An intravenous induction via a 20g peripheral intravenous line in the right hand was conducted with lidocaine, fentanyl, propofol and rocuronium. Once the patient was asleep, her eyes were taped closed carefully and a straightforward intubation with a Miller 3 was successful. Correct placement of the endotracheal tube was confirmed and the ETT was secured. A right radial arterial line and an additional 18g peripheral IV in the left hand were placed without incident.

The patient was positioned prone with her arms tucked at her sides. Throughout induction and positioning, the patient was hemodynamically stable. Bilateral breath sounds were reconfirmed once the patient was in the final surgical position and a peripheral nerve stimulator and warming blanket were applied.

With the surgeon present in the room, the surgical team prepped and draped the patient and the time-out was conducted. The anesthesia provider assessed the degree to which the patient was paralyzed and noted 4/4 twitches following a train-of-four stimulation. With the rapidly impending surgical incision, the anesthesia provider reached for the syringe of rocuronium and crawled under the table in order to inject into the most proximal port.

Just as the anesthesia provider was about to inject the medication, he conducted one more check and discovered he was connecting the syringe of rocuronium into a port on the arterial-line tubing and quickly moved the syringe to the peripheral IV line. Fortunately, the patient did not experience the administration of rocuronium intra-arterially.


© 2020.  VCU NURSE ANESTHESIA

Scroll To Top